Peripheral Neuropathy after Transplant
Peripheral neuropathy is a nerve condition that sometimes occurs after transplant. Some patients, such as those with multiple myeloma, may have already had peripheral neuropathy before going to transplant.
Peripheral neuropathy can cause pain or tingling in the hands and feet. The discomfort may be greater at night or in cold weather.
Some drugs used during or after transplant can cause peripheral neuropathy such as:
- thalidomide and lenalidomide (Revlimid®)
- bortezomib (Velcade®)
Chronic GVHD can cause peripheral neuropathy as well.
If you are experiencing symptoms of peripheral neuropathy, consult a neurologist.
The neurologist will conduct a thorough examination to determine what type of neuropathy you are experiencing so that it can be properly treated. The exam will include:
- a review of your medical history, including drugs that can cause neuropathy
- a physical examination
- laboratory tests to determine if there is more than one cause for your neuropathy
- a nerve conduction test and electromyography (EMG) to help define the type of neuropathy
Although it is not possible to cure the nerve damage that causes peripheral neuropathy, several drugs are available to treat the associated pain including:
- duloxetine (Cymbalta®)
Other drugs that may help ease the discomfort include:
- anti-seizure drugs like oxcarbezepine and lamotrigine
- anti-depressants like amitriptyline, nortriptyline and venlafaxine
- topical agents like lidoderm
- opiates like tramadol, methadone or nucynta ER
Non-drug therapies can also help such as:
- TENS (transcutaneous electrical nerve stimulation)
If you have peripheral neuropathy, it is important to check your feet daily for signs of ulcers and infections. If peripheral neuropathy is affecting your balance, physical therapy may be helpful.
Watch a video about peripheral neuropathy
(To view this page in Spanish click here)
Next Page: Late Effects on Organs and Tissues
Updated August, 2023